Birth Control/bown periods

Advertisement


Question
dear dr norman,

I am 35 years old and have been taking yasmin pills for 2 years with no problem at all until the last 4 months I have been having brown periods...and last month my brown period started when I was halfway through my Pill packet....and usualy it takes me 3 days after finishin the pack to get my period...yesterday i finished the pack and today i found a brown discharge...

i would appreciate your help with giving me some info as why am havin irregular brown periods?

regards,
lama

Answer
Dear lama,

One of the side effects of the pill is that the uterine lining gets somewhat thin.  That thin lining is the reason that most women get lighter periods when they take the pill.  Sometimes the lining gets so thin that there is almost no period, just some brown spotting.  That thin lining also can make it easier to spot when not on a period, in other words sometime while taking the active pills.

Different pills work different in different women, so if you're able to switch to a different pill, there is a good chance that the spotting would disappear, and your periods would come when expected.

The irregular spotting is just a nuisance, and the pill is still protecting you in any case.  I hope that's helpful.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.